OxyContin Side Effects
Constipation, nausea, and drowsiness are the most common side effects reported with OxyContin. Problems that are rare but possible (occurring in less than 1 percent of people taking the drug) include sore throat, migraines, and neck pain. Although most side effects of this drug do not require medical attention, you should contact your healthcare provider immediately if you experience severe constipation, seizures, or difficulty urinating.
As with any medicine, OxyContin® (oxycodone ER) can cause side effects. However, not everyone who takes the medication will have problems. In fact, some people tolerate it quite well. If side effects do occur, in many cases, they are minor and either require no treatment or can easily be treated by you or your healthcare provider.
(This article covers many, but not all, of the possible side effects with OxyContin. Your healthcare provider can discuss a more complete list of OxyContin side effects with you.)
OxyContin has been studied extensively in clinical trials. In these studies, side effects occurring in the group of people taking OxyContin are documented and compared to the side effects that occur in a similar group of people taking either a placebo (a "sugar pill" with no active ingredients) or the short-acting version of oxycodone.
Based on these studies, the most common bothersome (but not usually dangerous) side effects included:
- Constipation -- in up to 23 percent of people (see OxyContin and Constipation)
- Nausea -- up to 23 percent
- Drowsiness -- up to 23 percent
- Dizziness -- up to 13 percent
- Itching -- up to 13 percent
- Vomiting -- up to 12 percent
- Dry mouth -- up to 6 percent
- Weakness -- up to 6 percent
- Sweating -- up to 5 percent.
Other common side effects of OxyContin (occurring in 1 to 5 percent of people) included but were not limited to:
- Loss of appetite
- Insomnia or abnormal dreams
- Fever or chills
- Abdominal pain (stomach pain), diarrhea, indigestion, or heartburn
- Nervousness, anxiety, or an unusual pleasant feeling (euphoria)
- Shortness of breath
It is common to develop non-allergic itching due to OxyContin. The medication causes a release of histamine, resulting in itching unrelated to any allergy. If you develop itching but no other allergy symptoms, it is unlikely that you are allergic to OxyContin. Tell your healthcare provider, though, since there are medications available to help relieve the itching.